What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 3, 2:56 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 3, 2:56 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
356 PM CDT Thu Aug 3 2017
.SHORT TERM...(This evening through Friday)
Issued at 356 PM CDT Thu Aug 3 2017
Autumn-like cyclone over the region this afternoon will lift
northeastward as it matures tonight. Look for light rain to
continue over much of the Northland this evening. The rain will
gradually end from west to east as the low departs. Instability
has increased slightly over north-central and northwest Minnesota,
and a few thunderstorms have been observed. Think there is a
potential for a few more thunderstorms to develop, but confidence
in timing and placement is quite low. In any case, any storms
would be short lived through early evening. Areas of fog are
possible overnight as winds subside inland from Lake Superior.
Showers will continue to pull east Friday morning. Temperatures
will trend slightly warmer for the end of the work week with highs
in the upper 60s to middle 70s. The slight increase in warmth
combined with continued cold air advection aloft should support a
few isolated to scattered showers Friday afternoon.
.LONG TERM...(Friday night through Thursday)
Issued at 356 PM CDT Thu Aug 3 2017
The large-scale flow pattern for much of the next week is
expected to continue to be characterized by west-northwest flow
aloft, with several embedded short-waves translating across the
northern tier of the U.S. This should result in at least small
chances for precip just about every day, as well as temps being
near normal or slightly below as the primary heat and humidity
axis remains shunted off to our south by several intrusions of
Canadian-source high pressure behind each departing disturbance.
For the Friday night-Sunday time frame, high pressure is expected
to be overhead, and the combination of mostly clear skies/light
winds and rains from today across the southern two-thirds of the
forecast area should result in areas of fog both Friday and
Saturday nights. We have added this mention to the official
forecast, and we have also trimmed a few degrees off of the
overnight lows across northwest Wisconsin and the interior parts
of northeast Minnesota. There should also be a fairly robust
cumulus field both days, and with lingering cool temps in the
700-500 mb layer, this could blossom into slightly deeper
convection and result in an isolated shower/T-Storm or two.
While there could be small chances for isolated thunderstorms
just about any day in the extended period, the two best chances
appear to be with short waves currently progged to traverse the
DLH area Sunday/Sunday night, and again sometime around the
Tuesday/Wednesday time frame. However, run to run consistency and
placement of the best forcing and instability axis has been poor
from the operational models//blends/ensembles, so details are yet
to be determined.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM CDT Thu Aug 3 2017
Seasonably strong short wave trof axis currently centered over
east central Minnesota at midday and associated moderate to strong
deep-layer ascent continues to produce widespread light to
moderate rain across all terminals except for KINL as of issuance
time. This disturbance will translate eastward through tonight,
with a persistence of moderate/heavy rain. In addition, we should
see the development of lower ceilings as time progresses and
colder air wraps into the back of the departing system. Thus, this
new TAF issuance reflects a trend toward lower ceilings overnight
and Friday morning. There could also be areas of fog Friday
morning with nearly ideal timing of clearing skies with wet
ground.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 50 71 51 74 / 90 20 10 20
INL 52 73 46 75 / 10 30 10 20
BRD 50 74 51 76 / 40 10 0 20
HYR 50 71 48 75 / 80 40 10 20
ASX 51 71 51 76 / 90 50 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.
LS...Small Craft Advisory until 10 AM CDT Friday for LSZ121-146>148.
Small Craft Advisory until 7 AM CDT Friday for LSZ144-145.
Small Craft Advisory until 10 PM CDT this evening for LSZ143.
&&
SHORT TERM...Huyck
LONG TERM...Miller
AVIATION...MillerHazardous weather outlook, Aug 3, 3:38 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
438 PM CDT Thu Aug 3 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
438 PM CDT Thu Aug 3 2017
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Strong and gusty east to northeast winds will result in a high
risk of rip currents and dangerous swimming conditions on the Park
Point Beaches of Minnesota and Wisconsin Points through this
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Small chances for thunderstorms are expected to exist during the
afternoon and early evening hours this weekend and then again
Tuesday into Wednesday. At this time, the threat of any severe
storms appears very low.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotters activation is not anticipated tonight. Rainfall
reports from our spotters are appreciated.
LSZ121-140>148-041030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
438 PM CDT Thu Aug 3 2017
This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
Strong east to northeast winds gusting to 30 to 35 knots at times
will affect a large part of western Lake Superior into tonight.
Associated wave heights will build to between 7 and 10 feet in
many areas, resulting in dangerous conditions for small craft.
Please refer to the latest Nearshore Marine Forecast and Marine
Weather Message for details on a Small Craft Advisory that remains
in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Small chances for thunderstorms are expected to exist during the
afternoon and early evening hours this weekend and then again
Tuesday into Wednesday. At this time, the threat of any severe
storms appears very low.
Huyck
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 3, 2:51 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
351 PM CDT THU AUG 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN KETTLE RIVER 46.49N 92.88W
08/03/2017 M2.13 INCH CARLTON MN TRAINED SPOTTER
&&
BJHSpecial weather statement, Aug 3, 3:32 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
432 PM CDT THU AUG 3 2017
MNZ018-019-032145-
Central St. Louis-North Itasca-
432 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA AND WEST
CENTRAL ST. LOUIS COUNTIES...
At 432 PM CDT, a strong thunderstorm was near Meadow Brook, or 27
miles north of Hibbing, moving southwest at 20 mph.
Wind gusts up to 35 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Togo, Perch Lake, Stony Brook, Side Lake, Snake Trail, and Mcarthy
Beach State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4786 9308 4786 9292 4776 9282 4759 9309
4781 9330 4788 9308
TIME...MOT...LOC 2131Z 056DEG 16KT 4780 9299
HuyckSpecial weather statement, Aug 3, 4:24 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
524 PM CDT THU AUG 3 2017
MNZ025-032300-
North Cass-
524 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...
At 523 PM CDT, a strong thunderstorm was near Bena, or 21 miles
northeast of Walker, moving southwest at 15 mph.
Wind gusts up to 30 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Bena, Federal Dam, Leech Lake, Lake Winnibigoshish, Wilkinson,
Portage Lake, and Schley.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4741 9447 4741 9442 4745 9442 4743 9439
4743 9438 4741 9433 4743 9429 4736 9417
4711 9437 4726 9466 4729 9466
TIME...MOT...LOC 2223Z 036DEG 13KT 4736 9435
LESpecial weather statement, Aug 3, 4:27 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
527 PM CDT THU AUG 3 2017
MNZ018-032300-
North Itasca-
527 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA COUNTY...
At 526 PM CDT, a strong thunderstorm was 9 miles east of Bigfork, or
31 miles northwest of Hibbing, moving southwest at 20 mph.
Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Marcell, Jessie Lake, North Star Lake, Talmoon, Spider Lake, Gunn
Lake, Coon Lake, and Scenic State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4760 9382 4781 9350 4770 9328 4746 9348
4746 9354
TIME...MOT...LOC 2226Z 036DEG 15KT 4770 9346
LELocal storm report, Aug 3, 4:50 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
550 PM CDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HEAVY RAIN SAGINAW 46.86N 92.44W
08/03/2017 E1.95 INCH ST. LOUIS MN PUBLIC
REPORT RELAYED THROUGH MEDIA PARTNER.
0433 PM HEAVY RAIN TAFT 46.99N 92.33W
08/03/2017 E1.50 INCH ST. LOUIS MN PUBLIC
REPORT RELAYED THROUGH MEDIA PARTNER.
0433 PM HEAVY RAIN 1 SW DULUTH 46.77N 92.13W
08/03/2017 E1.50 INCH ST. LOUIS MN PUBLIC
REPORT RELAYED THROUGH MEDIA PARTNER.
0245 PM HEAVY RAIN ESKO 46.71N 92.36W
08/03/2017 E1.90 INCH CARLTON MN PUBLIC
REPORT RELAYED THROUGH MEDIA PARTNER.
&&
WMSpecial weather statement, Aug 3, 4:57 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
557 PM CDT THU AUG 3 2017
MNZ018-026-032315-
North Itasca-South Itasca-
557 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY...
At 556 PM CDT, a strong thunderstorm was near Marcell, or 26 miles
north of Grand Rapids, moving southwest at 20 mph.
Wind gusts up to 30 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Marcell, Bowstring, Jessie Lake, North Star Lake, Talmoon, Spider
Lake, Gunn Lake, and Bowstring Lake.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4772 9363 4760 9343 4739 9361 4757 9391
TIME...MOT...LOC 2256Z 041DEG 15KT 4761 9361
LE